Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Buzzing/Dizziness - Sinus probs?
Jan 2, 2001

I live in the Northeast - the weather and cold has been brutal, as you know. About two months ago, I noticed a slight, momentary buzzing in my right ear. The sound oscillated, and in sync with the oscillation I became mildly dizzy, the degree of dizziness varying with the sound. A few weeks later the sensation came back several times within one day. The duration of the buzzing/dizziness follows a cycle: 8-10 seconds of buzzing and dizziness, 60-240 seconds normal, and so on.

Three weeks ago the sound/sensation cycles became a 24-hour annoyance. I went to my primary doc and he prescribed Allegra. Within two days the problem subsided almost completely, but there seemed to always be a slight threatening sensation in my skull letting me know who and what was in charge. After a week of sublime relief the whole problem returned again, with the endless 24-hour-a-day cycle of buzzing/dizziness followed by durations of normalcy (for want of a better term).

My primary doc then prescribed Nasonex. I've been using it only a few day without much success. I discontinued the Allegra, of course, to give the new med opportunity to work and since I'm on enough medication already: Viracept/DDI/3tc; Marinol (moderate); Tricor; Diflucan (not too often anymore). I'm 54, healthy otherwise, T's 500ish and VL below 50. A youthful history of inner ear problems and dizziness attributed to cigarette smoking. When I gave up cigs the dizzy spells went away.

I'm trying not to be long-winded but thorough, and I know you prefer enough detail to help guide your assessment.

Bottom line is my primary doc thinks it's a sinus condition, and he's probably right, but as he's trying to wade through the med possibilities, I'm going nuts. Any suggestions that won't zonk me during the day but will relieve my symptoms? I have a humidifier, I use a saline nasal spray, I wear a heavy wool cap and cute mittens. What else can a fella do?

Response from Dr. Henry

I would recommend seeing an ENT specialist to get a good look at your middle ears and discuss your recurrent problems. Your inner ear complaints may have little to do with either your HIV condition or your HIV meds so getting an ENT opinion would seem prudent to me. You might be having some ongoing disturbances in your inner ear which some times need a different approach to management. When I make such referrals I usually do get some useful help from my ENT colleagues. KH

Keith Henry, M.D.



Previous
Nasal Drainage
Next
Itchy swollen painful legs -17 weeks negative

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement